Alert archive / Utah / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 30, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 9, 2004, 5:42 PM MDT for Davis County, Weber County, Utah. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2004, 5:42 PM MDT (23:42 UTC)
- Expired
- Jul 9, 2004, 6:15 PM MDT
- In force
- 33 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Counties, with a storm outline in the text
Counties Davis County, UT, Weber County, UT
The radar
The Salt Lake City radar (KMTX), 44 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 11.7 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 306 J/kg
- Mixed-layer CIN
- -308 J/kg
- Mixed-layer LCL
- 2634 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KSLC 092342
SVRSLC
UTC011-057-100015-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
541 PM MDT FRI JUL 9 2004
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR HIGH WINDS FOR...
NORTHERN DAVIS COUNTY IN UTAH
THIS INCLUDES THE CITIES OF...SUNSET...LAYTON...FARMINGTON
CENTRAL WEBER COUNTY IN UTAH
THIS INCLUDES THE CITY OF OGDEN
* UNTIL 615 PM MDT
* AT 531 PM MDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM WITH
HIGH WINDS 12 MILES SOUTHWEST OF KAYSVILLE...OR ABOUT 13 MILES
WEST OF FARMINGTON...MOVING NORTHEAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE...
OVER KAYSVILLE AT 605 PM MDT
OVER LAYTON AT 610 PM MDT
WINDS OF UP TO 70 MPH WILL ACCOMPANY THIS STORM.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.
LAT...LON 4097 11227 4092 11193 4087 11191 4098 11183
4111 11186 4128 11192 4127 11210
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:30 PM MDT, 2 hours 12 minutes earlier.
Area forecast discussion, Jul 9, 3:30 PM MDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 330 PM MDT FRI JUL 9 2004 .SYNOPSIS...A WARM SOUTHWEST FLOW WILL BE OVER THE UTAH THROUGH THE WEEKEND THEN TURN MORE SOUTHERLY EARLY NEXT WEEK. THE AIR MASS WILL REMAIN SOMEWHAT MOIST AND UNSTABLE OVER MAINLY THE EASTERN HALF OF THE AREA. && .DISCUSSION...SHORTWAVE MOVING NORTH THROUGH THE GREAT BASIN HAS AN AXIS EXTENDING TOWARD THE UINTA BASIN AT THIS TIME. WHAT CONVECTION WE ARE SEEING TODAY IS NORTH OF THAT AXIS WHICH WILL BE OVER SOUTHWEST WY BY ABOUT 00Z. THERE HAS ALSO BEEN SOME CONVECTION IN THE COMMA HEAD OVER CENTRAL NV AND THAT COULD CLIP THE EXTREME NORTHWEST CORNER OF OUR AREA LATE THIS EVENING. OTHERWISE ONLY LIMITED ACTIVITY EXPECTED THROUGH EARLY THIS EVENING. THE BEST CHANCE FOR THAT IS OVER THE SOUTHERN MOUNTAINS WHERE SUBSIDENCE BEHIND THE SHORTWAVE HAS PROBABLY BEEN KEEPING THINGS CAPPED BUT CUMULUS HAS INCREASED RAPIDLY OVER THE LAST HOUR OR SO. THE GENERAL MODEL TREND IS TO KEEP SOUTHWEST FLOW OVER THE AREA THROUGH THE WEEKEND AND THAT ALMOST HAS TO KEEP MOISTURE LIMITED OVER MOST OF THE AREA. SO PERHAPS A LITTLE LESS CONVECTION OVER THE WEEKEND THAN EARLIER THOUGHT. THE GFS DOES INCREASE PRECIPITABLE WATER VALUES A LITTLE OVER THE WEEKEND BUT WAITS UNTIL THE FLOW TURNS MORE SOUTHERLY AGAIN EARLY NEXT WEEK TO BRING A BETTER SURGE NORTH. EVEN WITH THE INCREASING MOISTURE IT WILL BE HARD TO GET VERY EXTENSIVE CONVECTION AS THE HIGH CENTER TENDS TO DRIFT OVER THE AREA WITH WILL KEEP THE UPPER LEVELS QUITE WARM AND LIMIT ANY DEEP INSTABILITY. SO MOST ACTIVITY WILL REMAIN CONFINED TO THE MOUNTAINS. THE LATEST GFS SUGGESTS SOME MOISTURE WILL REMAIN AVAILABLE THROUGH THE LATTER PART OF NEXT WEEK RATHER THAN GETTING BONE DRY. IF THAT HAPPENS WE WOULD HAVE SOME MOUNTAIN CONVECTION CONTINUING. THAT IN TURN COULD LEAD TO A LITTLE MORE CLOUDINESS THAN CURRENT FORECASTS SUGGEST. HOWEVER THIS TENDS TO GO A LITTLE AGAINST THE RECENT MODEL TRENDS AND FOR NOW WILL LEAVE THE LATTER PART OF THE WEEK JUST HOT AND DRY. RED FLAG WARNING FOR LOW HUMIDITY AND WINDS CONTINUING THROUGH THE EARLY EVENING HOURS AND EXPANDED TO COVER THE REMAINDER OF THE WEST DESERTS. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...RED FLAG WARNING WRN ZONES 800 PM MDT TODAY. WY...NONE. ID...NONE. && SANDERS
Hazardous weather outlook, Jul 9, 6:00 AM MDT, 11 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 600 AM MDT FRI JUL 9 2004 UTZ015>017-019-020-101300- CENTRAL AND SOUTHWEST MOUNTAINS-SOUTH CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-WEST CENTRAL UTAH- 600 AM MDT FRI JUL 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWESTERN THIRD OF UTAH. .DAY ONE... TODAY GUSTY SOUTH WINDS...LOW HUMIDITIES AND ISOLATED DRY THUNDERSTORMS WILL CREATE HAZARDOUS FIRE WEATHER CONDITIONS ACROSS SOUTHWESTERN AND SOUTH CENTRAL UTAH TODAY. CONDITIONS WILL ABATE SOMEWHAT BY EARLY THIS EVENING AS THE AIRMASS MOISTENS UP AND THUNDERSTORMS BECOME WETTER. .DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 9, 5:23 PM MDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 523 PM MDT FRI JUL 9 2004 IDZ024-UTZ001>005-015-100100- CACHE VALLEY/IDAHO PORTION-CACHE VALLEY/UTAH PORTION- GREAT SALT LAKE DESERT AND MOUNTAINS-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- WEST CENTRAL UTAH- 523 PM MDT FRI JUL 9 2004 ...STRONG MICROBURST WINDS THROUGH EARLY THIS EVENING... LIGHT SHOWERS AND ISOLATED THUNDERSTORMS ARE PRODUCING STRONG MICROBURST WINDS UP 70 MPH LATE THIS AFTERNOON ACROSS THE VALLEYS AND DESERTS OF NORTHWEST UTAH...INCLUDING THE WASATCH FRONT AND WITHIN THE CACHE VALLEY. THE STORM CELLS AND ASSOCIATED MICROBURST WINDS WILL DIMINISH EARLY THIS EVENING. POWER LINE DAMAGE HAS BEEN REPORTED IN WESTERN TOOELE AT ABOUT 500 PM THIS EVENING. ALSO WIND GUSTS OF 50-70 MPH HAVE BEEN RECORDED AT WENDOVER AND IN THE LOGAN AREA BY WEATHER EQUIPMENT. SECURE LOOSE OUTDOOR ITEMS TO AVOID DAMAGE THIS EVENING AND BEWARE OF LOCAL BLOWING DUST ON AREA ROADS.
Local storm report, Jul 9, 5:35 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
535 PM MDT FRI JUL 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND DMG TOOELE 40.54N 112.30W
07/09/2004 TOOELE UT TRAINED SPOTTER
POWERLINE DAMAGE FROM MICROBURST WINDS
0430 PM TSTM WND GST 13 SSW LOGAN 41.56N 111.93W
07/09/2004 77 MPH CACHE UT TRAINED SPOTTER
MEASURED BY ANEMOMETER. TRAINED SPOTTER. ALSO REPORTED
ROOF TREE AND POWERLINE DAMAGE.
&&Nearby
Severe Thunderstorm Warnings in Utah, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.